Immediate Hypersensitivity Reactions Caused by Drug Excipients: A Literature Review
Caballero ML, Quirce S
Department of Allergy, La Paz University Hospital, IdiPAZ, Madrid, Spain
J Investig Allergol Clin Immunol 2020; Vol 30(2)
The European Medicines Agency defines excipients as the constituents of a pharmaceutical form apart from the active substance. Immediate hypersensitivity reactions (IHRs) caused by excipients contained in the formulation of medications have been described. However, there are no data on the prevalence of IHRs due to drug excipients. Clinical manifestations of allergy to excipients can range from skin disorders to life-threatening systemic reactions.
The aim of this study was to review the literature on allergy to pharmaceutical excipients and to record the IHRs described with various types of medications, specifically reactions due to the excipients contained in their formulations. The cases reported were sorted alphabetically by type of medication and excipient in order to obtain a list of the excipients most frequently involved for each type of medication.
Key words: Allergy, Drug immediate hypersensitivity reaction, Excipient, Pharmaceutical excipients